Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 441, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 5, 2003, 5:17 PM CDT for Clay County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 5:17 PM CDT (22:17 UTC)
- Expired
- Aug 5, 2003, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Clay County, AR
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
050 WUUS54 KMEG 052217 SVRMEM ARC021-052300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 517 PM CDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN EASTERN ARKANSAS * UNTIL 600 PM CDT. * AT 513 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF SUCCESS...MOVING SOUTHEAST AT 25 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 600 PM CDT INCLUDE... CORNING... HICKORIA...KNOBEL... .DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3662 9059 3652 9077 3627 9067 3629 9018 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:15 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 5, 3:15 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT TUE AUG 5 2003 SHOULD HAVE STUCK WITH ORIGINAL THINKING. TSTMS DEVELOPING ACRS SE MO INVOF OF SFC BOUNDARY. 50 KT 250 MB JET MAX ACRS THE REGION AND APPROACHING SHORTWAVE APPARENTLY PROVIDING ENUF UPPER SUPPORT FOR SOME SEVERE STORMS. CAPES RANGES FROM 2500-3500 J/KG WITH DEWPOINTS IN THE MID 70S. EXPECT THIS ACTIVITY TO CONT TO DEVELOP THIS AFTN AND EVENING AND MOVE SE INTO MO BOOTHEEL AND NW TN. WL MENTION SEVERE IN ZONES. ANOTHER CHANCE OF SEVERE WEATHER EXPECTED ACRS NRN MS ON WED. DIFFUSE SFC BOUNDARY CURRENTLY OVER THE NRN SXNS OF THE CWFA WL BEGIN TO SLIP SOUTH ON TUE. MID/UPPER LEVEL SPEED MAX WL STRENGTHEN AND APPROACH FROM THE NW. PLENTY OF MOISTURE AND INSTABILITY S OF THE BOUNDARY COMBINED WITH LEFT EXIT REGION OF THE JET COULD FAVOR SOME SEVERE STORMS. SFC BOUNDARY CONTINUES TO SLIP TO THE SOUTH ON WED NIGHT AND WL BEGIN TO TAPER POPS AS DEEPER MOISTURE MOVES TO THE E/SE. THE FINAL SHORTWAVE MOVES THROUGH THE AREA ON THU HOPEFULLY KICKING OF THE LAST CHC OF TSTMS FOR A FEW DAYS. WEAK HIGH PRESSURE EDGES IN FOR FRI THROUGH WEEKEND PROVIDING A SLIGHTLY DRIER AND MORE STABLE AIRMASS. WITH UPPER RIDGE EDGING IN A LITTLE AND UPR TROF A LITTLE FURTHER EAST SHOULD BE DRY FRI-SUN. MORE ENERGY COMES OVR THE RIDGE BY THE BEGINNING OF THE WEEK. LOOKS LIKE THE RIDGE WANTS TO RETREAT TO THE WEST AND WL INTRODUCE SLIGHT CHC POPS MON AND TUE. .MEG...NONE. SJM
Hazardous weather outlook, Aug 5, 3:15 PM CDT, 2 hours 2 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-060930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT AN UPPER LEVEL DISTURBANCE WILL APPROACH THIS EVENING AND INTERACT WITH A SURFACE BOUNDARY LOCATED ACROSS SOUTHERN MISSOURI AND KENTUCKY. THE AIRMASS ACROSS THE MID SOUTH IS MOIST AND UNSTABLE. SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHEAST ACROSS THE MID SOUTH DURING THE EVENING HOURS. SOME STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI ON WEDNESDAY AS A STRONGER UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST AND INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SJM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:20 PM CDT | Severe Thunderstorm Warning | MEG | Craighead | 25 min |
| Aug 4, 7:34 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 41 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.